MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE INC. NUVASIVE ACP SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 18008215
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Dysphagia/ Odynophagia (1815); Numbness (2415); Neck Stiffness (2434)
Date of Event 05/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product returned for evaluation as it is still in-situ.No radiographs or images have been provided.The patients bone quality is unknown.Due to a lack of information provided the root cause could not be determined at this time.Though it is a known risk of the procedure.Labeling review: ".Preoperative warning: 2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided.3.Care should be used in the handling and storage of the implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.5.Care should be used during surgical procedures to prevent damage to the devices and injury to the patient." ".Postoperative warning: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." ".Warnings, cautions and precautions: to allow for proper utility of the locking mechanism during screw placement, use a drill-guide with the awl and/or drill to create a centered screw hole into the vertebral bodies." ".Care should be taken to insure that all components are ideally fixated prior to closure." ".Potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant components.".
 
Event or Problem Description
On (b)(6) 2021 a patient underwent an anterior cervical discectomy and fusion c4-c7.On (b)(6) 2021 follow up imaging showed the left-sided metallic screw at level c7.5mm incomplete insertion in relation to the anterior metallic plate.No evidence of spinal instability, but reported stiffness, slight dysphasia and finger numbness.
 
Event or Problem Description
Additional information received required additional investigation provided on h10.
 
Additional Manufacturer Narrative
No product returned for evaluation as the patient has retained the explanted screw but provided radiographs and photographs that confirm the complaint.The patients bone quality is unknown.The radiographs and explant images were examined by engineering who noted expected internal hex feature contact damage associated to tool engagement but no other damage was identified.Review of the provided radiographs found no definitive root cause the information gleaned from the reviews suggests implant selection, angulation, incomplete lock engagement or possible subsidence as possible causes or contributors.No additional investigation can be completed.Label review: ".Potential adverse events and complications.As with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries.Potential risks identified with the use of this system, which may require additional surgery, include.Bending, fracture or loosening of implant component(s)." ".To prevent compromising the bone-screw interface, caution should be taken not to over-torque the temporary fixation pin once it has tightened against the plate.To allow for proper utility of the locking mechanism during screw placement, use a drill-guide with the awl and/or drill to create a centered screw hole into the vertebral bodies¿" ".Bending of the nuvasive acp system is not recommended.Bending will compromise the mechanical performance of the plate and may adversely affect fit and function of the screw retaining mechanisms.If bending is unavoidable, be certain to bend the plate between the screw holes and retaining mechanisms.Inspect the plate for damage after bending." ".To allow for proper utility of the locking mechanism during screw placement, use a drill-guide with the awl and/or drill to create a centered screw hole into the vertebral bodies." ".Care should be taken to insure that all components are ideally fixated prior to closure." ".Post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." updated or corrected information found in sections b1, b4, b6, d9, d10, e2, g3, g6, h3, h6, h10.H3 other text : retained by patient.

Brand Name
NUVASIVE ACP SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key12042197
Report Number2031966-2021-00082
Device Sequence Number11789908
Product Code KWQ
UDI-Device Identifier00195377009289
UDI-Public195377009289
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K203253
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number18008215
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2021
Supplement Date Received by Manufacturer05/02/2022
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date05/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
18008215; 18008215
Patient Age72 YR
Patient SexFemale